Skip to main content Accessibility help
×
Home

SIMPLE GROUPS STABILIZING POLYNOMIALS

  • SKIP GARIBALDI (a1) and ROBERT M. GURALNICK (a2)

Abstract

We study the problem of determining, for a polynomial function $f$ on a vector space $V$ , the linear transformations $g$ of $V$ such that $f\circ g=f$ . When $f$ is invariant under a simple algebraic group $G$ acting irreducibly on $V$ , we note that the subgroup of $\text{GL}(V)$ stabilizing $f$ often has identity component $G$ , and we give applications realizing various groups, including the largest exceptional group $E_{8}$ , as automorphism groups of polynomials and algebras. We show that, starting with a simple group $G$ and an irreducible representation $V$ , one can almost always find an $f$ whose stabilizer has identity component $G$ , and that no such $f$ exists in the short list of excluded cases. This relies on our core technical result, the enumeration of inclusions $G<H\leqslant \text{SL}(V)$ such that $V/H$ has the same dimension as $V/G$ . The main results of this paper are new even in the special case where $k$ is the complex numbers.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      SIMPLE GROUPS STABILIZING POLYNOMIALS
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      SIMPLE GROUPS STABILIZING POLYNOMIALS
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      SIMPLE GROUPS STABILIZING POLYNOMIALS
      Available formats
      ×

Copyright

This is an Open Access article, distributed under the terms of the Creative Commons Attribution licence (http://creativecommons.org/licenses/by/3.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.

References

Hide All
[AnVE]Andreev, E. M., Vinberg, E. B. and Elashvili, A. G., ‘Orbits of greatest dimension in semi-simple linear Lie groups’, Funct. Anal. Appl. 1 (1968), 257261.
[AzBS]Azad, H., Barry, M. and Seitz, G., ‘On the structure of parabolic subgroups’, Comm. Algebra 18(2) (1990), 551562.
[BaMR]Bate, M., Martin, B. and Röhrle, G., ‘A geometric approach to complete reducibility’, Invent. Math. 161(1) (2005), 177218.
[BeGL]Bermudez, H., Garibaldi, S. and Larsen, V., ‘Linear preservers and representations with a 1-dimensional ring of invariants’, Trans. Amer. Math. Soc. 366 (2014), 47554780. doi:10.1090/S0002-9947-2014-06081-9.
[BeR]Bermudez, H. and Ruozzi, A., ‘Classifying simple groups via their invariant polynomials’, J. Algebra 424 (2015), 448463. doi:10.1016/j.jalgebra.2014.08.057.
[BlZ]Block, R. E. and Zassenhaus, H., ‘The Lie algebras with a nondegenerate trace form’, Illinois J. Math. 8 (1964), 543549.
[BorT 65]Borel, A. and Tits, J., ‘Groupes réductifs’, Publ. Math. Inst. Hautes Études Sci. 27 (1965), 55150.
[BorT 72]Borel, A. and Tits, J., ‘Compléments à l’article: Groupes réductifs’, Publ. Math. Inst. Hautes Études Sci. 41 (1972), 253276.
[BorT 73]Borel, A. and Tits, J., ‘Homomorphismes “abstraits” de groupes algébriques simples’, Ann. of Math. (2) 97 (1973), 499571.
[BoG]Borthwick, D. and Garibaldi, S., ‘Did a 1-dimensional magnet detect a 248-dimensional algebra?’, Notices Amer. Math. Soc. 58(8) (2011), 10551066.
[Bou]Bourbaki, N., Lie Groups and Lie Algebras (Springer, Berlin, 2005).
[Ca 1894]Cartan, E., ‘Sur la structure des groupes de transformations finis et continus’, Thesis, Paris (1894); 2nd edn, Vuibert, 1933 ($=$ Oe, part 1, vol 1 (1952), 137–287).
[Ca 1914]Cartan, E., ‘Les groupes réels simples et continus’, Ann. É. Norm. Supér. 31 (1914), 263355.
[CeP]Cederwall, M. and Palmkvist, J., ‘The octic E 8 invariant’, J. Math. Phys. (2007), 073505.
[Chen]Chen, Z. J., ‘A new prehomogeneous vector space of characteristic p’, Chin. Ann. Math. Ser. B 8(1) (1987), 2235.
[ChS]Chevalley, C. and Schafer, R. D., ‘The exceptional simple Lie algebras F 4 and E 6’, Proc. Natl Acad. Sci. USA 36 (1950), 137141.
[CohW]Cohen, A. M. and Wales, D. B., ‘GL (4)-orbits in a 16-dimensional module for characteristic 3’, J. Algebra 185 (1996), 85107.
[Coldea+]Coldea, R., Tennant, D. A., Wheeler, E. M., Wawrzynska, E., Prabhakaran, D., Telling, M., Habicht, K., Smibidl, P. and Kiefer, K., ‘Quantum criticality in an Ising chain: experimental evidence for emergent E 8 symmetry’, Science 327 (2010), 177180.
[ConGP]Conrad, B., Gabber, O. and Prasad, G., Pseudo-Reductive Groups (Cambridge University Press, Cambridge, 2010).
[De 73]Demazure, M., ‘Invariants symétriques entiers des groupes de Weyl et torsion’, Invent. Math. 21 (1973), 287301.
[De 77]Demazure, M., ‘Automorphismes et déformations des variétés de Borel’, Invent. Math. 39(2) (1977), 179186.
[SGA3]Demazure, M. and Grothendieck, A., Schémas en groupes, (Société Mathématique de France, 2011), re-edition edited by P. Gille and P. Polo.
[Dieu]Dieudonné, J. A., ‘Sur une généralisation du groupe orthogonal à quatre variables’, Arch. Math. 1 (1949), 282287.
[Dix]Dixmier, J., ‘Champs de vecteurs adjoints sur les groupes et algèbres de Lie semisimples’, J. reine angew. Math. 309 (1979), 183190.
[EGA4]Grothendieck, A., ‘Éléments de géométrie algébrique IV. Etude locale des schémas et des morphismes de schémas, Troisième partie’, Publ. Math. Inst. Hautes Études Sci. 28 (1966), 5255.
[Engel]Engel, F., ‘Ein neues, dem linearen Komplexe analoges Gebilde’, Berichte über die Verhandlungen der Königlich Sächsischen Gesellschaft der Wissenschaften zu Leipzig. Math.-Phys. Kl. 52 (1900), 6376. 220–239.
[Fre]Freudenthal, H., ‘Sur le groupe exceptionnel E 7’, Nederl. Akad. Wetensch. Proc. Ser. A 56 = Indagationes Math. 15 (1953), 8189.
[Frob]Frobenius, G., ‘Über die Darstellung der endlichen Gruppen durch lineare Substitutionen’, Sitzungsberichte Deutsch. Akad. Wiss. Berlin (1897), 9941015.
[GaS]Garibaldi, S. and Saltman, D. J., ‘Quaternion algebras with the same subfields’, inQuadratic Forms, Linear Algebraic Groups, and Cohomology, Developments in Mathematics, 18 (Springer, New York, 2010), 225238.
[GoGu]Goldstein, D. and Guralnick, R., ‘Alternating forms and self-adjoint operators’, J. Algebra 308(1) (2007), 330349.
[GorP]Gordeev, N. L. and Popov, V. L., ‘Automorphism groups of finite dimensional simple algebras’, Ann. of Math. (2) 158(3) (2003), 10411065.
[GuLMS]Guralnick, R. M., Liebeck, M. W., Macpherson, D. and Seitz, G. M., ‘Modules for algebraic groups with finitely many orbits on subspaces’, J. Algebra 196 (1997), 211250.
[He]Helenius, F., ‘Freudenthal triple systems by root system methods’, J. Algebra 357 (2012), 116137.
[Hi]Hiss, G., ‘Die adjungierten Darstellungen der Chevalley–Gruppen’, Arch. Math. (Basel) 42 (1984), 408416.
[Hof 98]Hoffmann, D. W., ‘On Elman and Lam’s filtration of the u-invariant’, J. reine angew. Math. 495 (1998), 175186.
[Hof 99]Hoffmann, D. W., ‘Pythagoras numbers of fields’, J. Amer. Math. Soc. 12(3) (1999), 839848.
[Hof 00]Hoffmann, D. W., ‘Isotropy of quadratic forms and field invariants’, inQuadratic Forms and their Applications (Dublin, 1999), Contemporary Mathematics, 272 (American Mathematical Society, Providence, RI, 2000), 73102.
[Hog]Hogeweij, G. M. D., ‘Almost-classical Lie algebras. I, II’, Nederl. Akad. Wetensch. Indag. Math. 44(4) (1982), 441460.
[Ig]Igusa, J.-I., ‘A classification of spinors up to dimension twelve’, Amer. J. Math. 92 (1970), 9971028.
[Iz]Izhboldin, O. T., ‘Fields of u-invariant 9’, Ann. of Math. (2) 154(3) (2001), 529587.
[J]Jacobson, N., ‘Some groups of transformations defined by Jordan algebras I’, J. reine angew. Math. 201 (1959), 178195. ($=$ Coll. Math. Papers 63).
[Kac]Kac, V. G., ‘Some remarks on nilpotent orbits’, J. Algebra 64 (1980), 190213.
[KacPV]Kac, V. G., Popov, V. L. and Vinberg, E. B., ‘Sur les groupes linéaires algébriques dont l’algèbre des invariants est libre’, C. R. Acad. Sci. Paris A–B 283(12) (1976), A875A878.
[KacW]Kac, V. and Weisfeiler, B., ‘Coadjoint action of a semi-simple algebraic group and the center of the enveloping algebra in characteristic p’, Nederl. Akad. Wetensch. Proc. Ser. A 79 = Indag. Math. 38(2) (1976), 136151.
[KeM]Kemper, G. and Malle, G., ‘The finite irreducible linear groups with polynomial ring of invariants’, Transform. Groups 2(1) (1997), 5789.
[Ken]Kenneally, D. J., ‘On eigenvectors for semisimple elements in actions of algebraic groups’, PhD Thesis, University of Cambridge, 2010.
[Ki]Killing, W., ‘Die Zusammensetzung der stetigen endlichen Transformationsgruppen. Zweiter Theil’, Math. Ann. 33 (1889), 148.
[KMRT]Knus, M.-A., Merkurjev, A. S., Rost, M. and Tignol, J.-P., The Book of Involutions, Colloquium Publications, 44 (American Mathematical Society, Providence, RI, 1998).
[Lem]Lemire, N., ‘Essential dimension of algebraic groups and integral representations of Weyl groups’, Transform. Groups 9(4) (2004), 337379.
[Levy]Levy, P., ‘Vinberg’s 𝜃-groups in positive characteristic and Kostant–Weierstrass slices’, Transform. Groups 14(2) (2009), 417461.
[Lie]Liebeck, M. W., ‘The affine permutation groups of rank three’, Proc. Lond. Math. Soc. (3) 54(3) (1987), 477516.
[LieS]Liebeck, M. W. and Seitz, G. M., ‘The maximal subgroups of positive dimension in exceptional algebraic groups’, Mem. Amer. Math. Soc. 169(802) (2004), vi+227.
[Lüb01]Lübeck, F., ‘Small degree representations of finite Chevalley groups in defining characteristic’, LMS J. Comput. Math. 4 (2001), 135169.
[Lurie]Lurie, J., ‘On simply laced Lie algebras and their minuscule representations’, Comment. Math. Helv. 76 (2001), 515575.
[Luz]Luzgarev, A. Yu., ‘Fourth-degree invariants for G (E 7, R) not depending on the characteristic’, Vestnik St. Petersburg Univ. Math. 46(1) (2013), 2934.
[Mar 03]Martin, B., ‘Reductive subgroups of reductive groups in nonzero characteristic’, J. Algebra 262(2) (2003), 265286.
[Mar 13]Martin, B., ‘Conjugacy classes of maximal subgroups of a reductive algebraic group’, Preprint, 2013.
[MaV]Matzri, E. and Vishne, U., ‘Composition algebras and cyclic p-algebras in characteristic 3’, Manuscripta Math. 143 (2014), 118.
[Meh]Mehta, M. L., ‘Basic sets of invariant polynomials for finite reflection groups’, Comm. Algebra 16(5) (1988), 10831098.
[Mer]Merkurjev, A., ‘Simple algebras and quadratic forms’, Math. USSR Izv. 38(1) (1992), 215221.
[Mey]Meyer, J. S., ‘A division algebra with infinite genus’, Bull. Lond. Math. Soc. 46(3) (2014), 463468. doi:10.1112/blms/bdt104.
[MuS]Mulmuley, K. D. and Sohoni, M., ‘Geometric complexity theory I: an approach to the P vs. NP and related problems’, SIAM J. Comput. 31 (2001), 496526.
[N]Nakajima, H., ‘Invariants of finite groups generated by pseudoreflections in positive characteristic’, Tsukuba J. Math. 3(1) (1979), 109122.
[Po 80]Popov, V. L., ‘Classification of spinors of dimension 14’, Trans. Moscow Math. Soc. (1) (1980), 181232.
[Po 92]Popov, V. L., Groups, Generators, Syzygies, and Orbits in Invariant Theory, Translations of Mathematical Monographs, 100 (American Mathematical Society, Providence, RI, 1992).
[PoV]Popov, V. L. and Vinberg, E. B., Invariant Theory, Encyclopedia of Mathematical Sciences, 55 (Springer, 1994), 123284.
[Pr 86]Premet, A. A., ‘Inner ideals in modular Lie algebras’, Vestsi Akad. Navuk BSSR Ser. Fiz.-Mat. Navuk (5) (1986), 1115. 123.
[Pr 87]Premet, A. A., ‘Lie algebras without strong degeneration’, Math. USSR Sb. 57(1) (1987), 151164.
[Re 10]Reichstein, Z., ‘Essential dimension’, inProceedings of the International Congress of Mathematicians, Vol. II (Hindustan Book Agency, New Delhi, 2010), 162188.
[Re 12]Reichstein, Z., ‘What is …essential dimension?’, Not. AMS 59(10) (2012), 14321434.
[Ri 77]Richardson, R. W., ‘Affine coset spaces of reductive algebraic groups’, Bull. Lond. Math. Soc. 9(1) (1977), 3841.
[Ri 88]Richardson, R. W., ‘Conjugacy classes of n-tuples in Lie algebras and algebraic groups’, Duke Math. J. 57 (1988), 135.
[Ro]Rosenlicht, M., ‘Some basic theorems on algebraic groups’, Amer. J. Math. 78 (1956), 401443.
[Rub]Rubenthaler, H., ‘Non-parabolic prehomogeneous vector spaces and exceptional Lie algebras’, J. Algebra 281(1) (2004), 366394.
[Rud]Rudakov, A. N., ‘Deformations of simple Lie algebras’, Math. USSR Izv. 5(5) (1971), 11201126.
[Sai]Saito, K., ‘On a linear structure of the quotient variety by a finite reflexion group’, Publ. RIMS 29 (1993), 535579. text written in 1979.
[SaiYS]Saito, K., Yano, T. and Sekiguchi, J., ‘On a certain generator system of the ring of invariants of a finite reflection group’, Comm. Algebra 8(4) (1980), 373408.
[SaK]Sato, M. and Kimura, T., ‘A classification of irreducible prehomogeneous vector spaces and their relative invariants’, Nagoya Math. J. 65 (1977), 1155.
[Sc 78]Schwarz, G. W., ‘Representations of simple Lie groups with regular rings of invariants’, Invent. Math. 49(2) (1978), 167191.
[Sc 08]Schwarz, G. W., ‘Linear maps preserving invariants’, Proc. Amer. Math. Soc. 136(12) (2008), 41974200.
[Sei]Seitz, G. M., ‘The maximal subgroups of classical algebraic groups’, Mem. Amer. Math. Soc. 67(365) (1987), iv+286.
[Ses]Seshadri, C. S., ‘Geometric reductivity over arbitrary base’, Adv. Math. 26 (1977), 225274.
[Sk]Skryabin, S., ‘Invariants of finite group schemes’, J. Lond. Math. Soc. (2) 65(2) (2002), 339360.
[So]Solomon, S., ‘Irreducible linear group-subgroup pairs with the same invariants’, J. Lie Theory 15 (2005), 105123.
[Sp]Springer, T. A., Linear Algebraic Groups, second edn, (Birkhäuser, Boston, MA, 1998).
[SpSt]Springer, T. A. and Steinberg, R., ‘Conjugacy classes’, inSeminar on Algebraic Groups and Related Finite Groups (The Institute for Advanced Study, Princeton, NJ, 1968/69), Lecture Notes in Mathematics, 131 (Springer, Berlin, 1970), 167266.
[St 61]Steinberg, R., ‘Automorphisms of classical Lie algebras’, Pacific J. Math. 11 (1961), 11191129. ($=$ Collected Papers, pp. 101–111).
[St 63]Steinberg, R., ‘Representations of algebraic groups’, Nagoya Math. J. 22 (1963), 3356. ($=$ Collected Papers, pp. 149–172).
[Ta]Talamini, V., ‘Flat bases of invariant polynomials and P̂-matrices of E 7 and E 8’, J. Math. Phys. 51 (2010), 023520.
[Ti 71]Tits, J., ‘Représentations linéaires irréductibles d’un groupe réductif sur un corps quelconque’, J. reine angew. Math. 247 (1971), 196220.
[Ti 74]Tits, J., Buildings of Spherical Type and Finite BN-Pairs, Lecture Notes in Mathematics, 386 (Springer, New York, 1974).
[V]Vinberg, E. B., ‘The Weyl group of a graded Lie algebra’, Math. USSR Izv. 10 (1976), 463495.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

MSC classification

Related content

Powered by UNSILO

SIMPLE GROUPS STABILIZING POLYNOMIALS

  • SKIP GARIBALDI (a1) and ROBERT M. GURALNICK (a2)

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.